Hepatotoxicity associated with statins

  • Bensu Karahalil Gazi University Faculty of Pharmacy, Toxicology Department, Ankara
  • Emine Hare Gazi University Faculty of Pharmacy, Toxicology Department, Ankara
  • Göksel Koç Gazi University Faculty of Pharmacy, Toxicology Department, Ankara
  • İrem Çelik Gazi University Faculty of Pharmacy, Toxicology Department, Ankara
  • Kerem Şentürk Gazi University Faculty of Pharmacy, Toxicology Department, Ankara
  • Yağmur Özkan Gazi University Faculty of Pharmacy, Toxicology Department, Ankara
Keywords: DILI, drugs, meta-analysis, epidemiological studies

Abstract

Treatment with statins is known all over the world. They are generally considered safe at therapeutic doses. Nevertheless, clinical trials are not enough to assess their scarce adverse effects such as idiosyncratic drug induced liver injury (DILI). Due to some conditions, such as concomitant usage (drug-drug interaction using an identical metabolising enzyme) and genetic polymorphisms, there is an increasing concern about their safety. Hepatotoxicity and rhabdomyolysis have begun to appear in published studies. Most of investigations have focused on both these adverse effects and mechanisms of drug induced toxicity. The present review has attempted to compile almost all of the existing studies on the hepatotoxicity of statins but not rhabdomyolysis. The aim of our study is to provide an overview of the studies on the statin-associated hepatotoxicity and to discuss the published studies. The researchers are of the opinion that the research on this topic is incomplete but extremely necessary.

Published
2017-10-24
How to Cite
1.
Karahalil B, Hare E, Koç G, Çelik İrem, Şentürk K, Özkan Y. Hepatotoxicity associated with statins. AIHT [Internet]. 24Oct.2017 [cited 21Nov.2018];68(4). Available from: https://arhiv.imi.hr/index.php/arhiv/article/view/790
Section
Review